Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 16, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jun 13, 2024, 6:45 PM CDT for Knox County, Lewis County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2024, 6:45 PM CDT (23:45 UTC)
- Expired
- Jun 13, 2024, 9:20 PM CDT
- In force
- 3 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, MO, Lewis County, MO
The radar
The St Louis radar (KLSX), 190 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
810
WGUS53 KLSX 132345
FFWLSX
MOC103-111-140245-
/O.NEW.KLSX.FF.W.0016.240613T2345Z-240614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
645 PM CDT Thu Jun 13 2024
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Knox County in northeastern Missouri...
Lewis County in northeastern Missouri...
* Until 945 PM CDT.
* At 645 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Canton, Edina, La Grange, La Belle, Lewistown, Ewing, Knox City,
Colony, Maywood, Greensburg, Hurdland, Baring, Monticello and
Newark.
This includes the following State Parks...
Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4030 9195 4026 9195 4025 9150 4018 9151
4004 9149 3995 9144 3995 9179 4010 9235
4030 9235
FLASH FLOOD...RADAR INDICATED
$$
MRB2 follow-up statements
948
WGUS73 KLSX 140106
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
806 PM CDT Thu Jun 13 2024
MOC103-111-140245-
/O.CON.KLSX.FF.W.0016.000000T0000Z-240614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
806 PM CDT Thu Jun 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT THIS
EVENING FOR NORTHERN KNOX AND LEWIS COUNTIES...
At 806 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 4 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Canton, Edina, La Grange, La Belle, Lewistown, Ewing, Knox City,
Colony, Greensburg, Baring and Monticello.
This includes the following State Parks...
Wakonda State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4030 9235 4030 9195 4026 9195 4026 9193
4020 9165 4011 9151 4007 9149 4004 9149
4000 9147 3998 9147 3998 9146 3995 9144
3995 9158 4022 9235
FLASH FLOOD...RADAR INDICATED
$$
MRB855
WGUS73 KLSX 140220
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
920 PM CDT Thu Jun 13 2024
MOC103-111-140230-
/O.CAN.KLSX.FF.W.0016.000000T0000Z-240614T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox MO-Lewis MO-
920 PM CDT Thu Jun 13 2024
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN KNOX AND LEWIS
COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4030 9235 4030 9195 4026 9195 4026 9193
4020 9165 4011 9151 4007 9149 4004 9149
4000 9147 3998 9147 3998 9146 3995 9144
3995 9158 4022 9235
$$
MRBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:58 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Jun 13, 2:58 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 258 PM CDT Thu Jun 13 2024 Key Messages - Thunderstorms are expected across parts of northern Missouri and west- central Illinois this evening, and a few of these storms are likely to be capable of producing damaging wind and large hail. A tornado cannot be ruled out. Storms may reach the I-70 corridor, but confidence is low that they will remain severe this far south. - Above average temperatures will persist through the middle of next week and will most likely peak Sunday and Monday. Afternoon temperatures in the mid to upper 90s will be possible those days with lows falling into the 70s. && .SHORT TERM... (Through Late Friday Night) Issued at 257 PM CDT Thu Jun 13 2024 The primary concern in the short term remains the potential for severe thunderstorms across parts of the area between late this afternoon and evening, which will develop along a slowly advancing cold front. Ahead of this front, temperatures have quickly soared into the upper 80s to low 90s, thanks to a stout ridge that has built across the central CONUS and southweterly low level flow. Meanwhile, pooling moisture along and south of the front has also kept surface dewpoints in the low 70s, resulting in heat index values already well into the mid 90s to near 100 in some places. Temperatures will continue to climb another degree or two through the remainder of the afternoon, and heat index values should reach somewhere between 95 and 105 in most areas. This is well above average for this time of year, but remains short of values that typically cause widespread heat impacts. This ample heating has also contributed to the buildup of significant instability, with RUC mesoanalysis indicating values of 2000-3000 J/kg of MLCAPE along and south of the advancing boundary in northern Missouri and west-central Illinois. This aligns well with a special 18Z sounding in the Quad Cities, which observed around 2000 J/kg of MLCAPE. These values will continue to increase through the afternoon, and while there remains significant CIN due to a mid-level warm nose (also evident in the 18Z DVN sounding), it is expected that this will erode sufficiently for convective initiation later this afternoon. Storms are expected to develop along the boundary initially near the IA/MO border, and slowly move southeastward. Considering that mid/upper forcing from a passing shortwave to the north is weak, initial storms are likely to be discrete as storms fight through the remaining CIN. Shear profiles and slightly clock-wise turning to straight line hodographs also support supercells, although relatively modest low level winds and shear may be a limiting factor, particularly for tornadoes. These initial storms will be capable of producing large hail, with some significant hail possible as well, although it remains to be seen if these storms will remain discrete as they move south and into our forecast area. As time progresses, there is conflicting data regarding whether storms will remain discrete, or merge into one or more line segments. Northwesterly 0-6km shear vectors do have a signficant orthogonal component to the initiating boundary, and the lack of strong forcing also supports the continuation of discrete modes. However, CAM output has fairly consistently depicted upscale growth into linear modes, albeit with some timing variability, and this potential increases as storms move farther and farther south. The potential for damaging wind also increases as storms assume a more linear mode, which will also be supported by steep low level lapse rates and some mid level dry air entrainment (DCAPE 1000-1300 J/kg). As for tornadoes, weakness in low level flow significantly limits available low level shear, with 0-3km shear reaching only 20 to 30kt, and 0-1km shear only around 20 kt. This is maximized in the evening as a modest low level jet ramps up, but even then, veered low level winds are also not favorable. Still, considering the strong instability at all levels, the presence of surface boundary, and just enough ambient shear, we can't rule out a tornado or two. Storms are likely to be at their strongest across northern Missouri and west-central Illinois, roughly along and north of the Hwy 36/Hwy- 72 corridor between around 7 and 9pm. Confidence in their strength decreases as we progress later into the night as instability wanes and storms outrun the forcing and initiating boundary. There is at least some potential for storms to remain severe as they reach the I- 70 corridor later in the evening, but confidence remains low that this will occur. Overnight, the cold front will slowly advance southwards, but trends in latest model guidance have slowed this front to the point where it is unlikely to clear the forecast area, perhaps stalling as far north as I-70. This would allow for the buildup of instability again tomorrow afternoon, albeit with strong convective inhibition and even weaker forcing/wind shear. As such, we can't rule out a smattering of primarily weak thunderstorms during the late afternoon tomorrow, primarily south of I-70. Meanwhile, temperatures north of the front will settle back into the mid to upper 80s, and likely reach into the low 90s along and south of it. BRC && .LONG TERM... (Saturday through Next Thursday) Issued at 257 PM CDT Thu Jun 13 2024 Long Term: A mid-level ridge currently centered over New Mexico and western Texas will deamplify and spread eastward over the remainder of the work week, even as it deepens. By the weekend the ridge will encompass the entire southern CONUS, while a shortwave trough will propogate through the westerlies just to the north. This shortwave will slide through the mid-Mississippi Valley Saturday night, but the best chances for precipitation over the weekend will be to our west where better surface convergence will be. Deep southwesterly flow will establish in the wake of the shortwave, and kick off a warming trend that has the potential to last through the end of the forecast period. 850mb temperatures during the end of the weekend and start of the work week are forecast around 20C, which under full sunshine and after several days of highs already in the 90s pushes high temperatures into the mid 90s. How high exactly we warm remains uncertain and dependent upon cloud cover and additional rain chances. Despite this, the NBM interquartile spread is less than 5 degrees and well above normal, thus confidence is high we'll see the first hot spell of the season this weekend and into at least the first portion of next week. While the mid-level ridge shifts over the mid-Atlantic by mid week, the mid-Mississippi Valley remains in deep southwesterly flow, increasing confidence that hot temperatures will stick around. While southwesterly mid-level flow does leave the region open to disturbances and precipitation chances, there's not yet a strong signal on when the next chance for precipitation will be. MRM && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1130 AM CDT Thu Jun 13 2024 The primary concern during the 18Z TAF cycle is the potential for thunderstorms late this afternoon through the overnight hours. A cold front will move through the area, triggering thunderstorms that will move from northwest to southeast. These storms are likely to diminish as they move south, and UIN is the most likely local terminal to be impacted directly. For the remainder of local terminals, there is some potential for storms to reach these areas, including STL, but confidence is low that they will maintain strength this far south. At UIN, heavy rain with visibility reductions, large hail and strong wind will be possible with storms, and these threats will likely diminish as storms move farther southeast. Otherwise, a ceilings may briefly dip to MVFR levels, but confidence is lower regarding this potential and VFR categories are likely to prevail. Showers are likely to clear prior to daybreak. BRC && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 13, 3:15 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 315 PM CDT Thu Jun 13 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-142015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 315 PM CDT Thu Jun 13 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are likely in areas largely north of the I-70 corridor this evening and overnight. Damaging wind and large hail will be the most likely hazards, with a low chance for a tornado as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for thunderstorms over portions of southeast Missouri Friday afternoon. Also, there is a chance for thunderstorms over parts of the area Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 19
In the hours before
Local storm report, Jun 13, 6:21 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
621 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Tstm Wnd Dmg Ewing 40.01N 91.71W
06/13/2024 Lewis MO Broadcast Media
Via Slack. Numerous large tree branches down
across Ewing. Photos show a snapped power
pole, medium sized healthy snapped branch,
large tree snapped near base, and large
leaved tree with multiple snapped branches
at various heights.
&&
LSJLocal storm report, Jun 13, 6:22 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
622 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Dmg La Belle 40.12N 91.92W
06/13/2024 Lewis MO Public
Report from mPING: Small tree limbs down.
&&
LSJLocal storm report, Jun 13, 6:23 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
623 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Tstm Wnd Dmg Canton 40.13N 91.52W
06/13/2024 Lewis MO Public
Report from mPING: Small tree limbs broken.
&&
LSJLocal storm report, Jun 13, 6:24 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
624 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 4 S Ursa 40.02N 91.37W
06/13/2024 Adams IL Public
Via Twitter with photo. Snapped power pole
with lines lying in street. Highway 96 at
Highway 24.
&&
LSJLocal storm report, Jun 13, 6:34 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
634 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 4 S Ursa 40.02N 91.37W
06/13/2024 Adams IL Emergency Mngr
Corrects previous tstm wnd dmg report from 4
S Ursa. Via Twitter with photo. Snapped
power pole with lines lying in street.
Highway 96 at Highway 24. Emergency manager
receiving multiple reports of wires and
lines down on north side of Quincy.
&&
LSJLocal storm report, Jun 13, 6:44 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
644 PM CDT Thu Jun 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail Lewistown 40.09N 91.81W
06/13/2024 M2.50 Inch Lewis MO Public
Via Twitter with photo of measurement:
Mostly quarters to golf balls in Lewistown,
but person found at least one 2.5 inches in
diameter, the one pictured.
&&
LSJThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:59 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 61 min |
| Jun 13, 4:57 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 48 min |
| Jun 13, 5:22 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 38 min |
| Jun 13, 5:24 PM CDT | Areal Flood Advisory | LSX | Knox | 81 min |
| Jun 13, 5:33 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 57 min |
| Jun 13, 5:55 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis | 50 min |
| Jun 13, 6:32 PM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 25 min |
| Jun 13, 6:35 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Lewis, Shelby | 55 min |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.